Alert archive / Michigan / Flash Flood Warnings in 2001

Flash Flood Warning 15, NWS Grand Rapids, MI

May 16, 200114 counties in Michigan

NWS Grand Rapids, MI issued this flash flood warning at May 16, 2001, 4:00 AM EDT for 14 counties in Michigan. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 2001, 4:00 AM EDT (08:00 UTC)
Expired
May 16, 2001, 10:00 AM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Barry County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Isabella County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI

What was reported inside it

TimeReportWhereRemark
May 16, 4:00 AM EDTFlash FloodCountywide, MI
May 16, 4:00 AM EDTFlash FloodCountywide, MI
May 16, 4:00 AM EDTFlash FloodCountywide, MI
May 16, 4:00 AM EDTFlash FloodCountywide, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGRR 160802
FFWGRR
MIC015-035-037-045-057-065-073-105-107-117-121-123-127-133-161400-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 AM EDT WED MAY 16 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLOOD 
WARNING TO REPLACE THE FLASH FLOOD WARNING THAT WILL SOON EXPIRE.

THE FLOOD WARNING IS IN EFFECT UNTIL 1000 AM EDT... 

* THE WARNING INCLUDES THE FOLLOWING COUNTIES...
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN
  OSCEOLA COUNTY IN CENTRAL MICHIGAN
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN
  CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN
  MASON COUNTY IN WEST CENTRAL MICHIGAN
  NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN
  GRATIOT COUNTY IN CENTRAL MICHIGAN
  BARRY COUNTY IN SOUTHWEST MICHIGAN
  MONTCALM COUNTY IN CENTRAL MICHIGAN
  MECOSTA COUNTY IN CENTRAL MICHIGAN
  ISABELLA COUNTY IN CENTRAL MICHIGAN
  CLARE COUNTY IN CENTRAL MICHIGAN

IN ADDITION...A FLOOD WARNING HAS BEEN ISSUED FOR EATON COUNTY 
THROUGH 1000 AM EDT.

* THUNDERSTORMS WITH VERY HEAVY RAIN...HAVE PRODUCED ENOUGH RAIN 
OVERNIGHT TO CAUSE FLOODING IN THESE COUNTIES.  COUNTY OFFICIALS 
INDICATED THAT SOME ROADS WERE CLOSED IN 
BARRY...CLINTON...EATON...ISABELLA AND INGHAM COUNTIES. AS WE HEAD 
THROUGH THE MORNING...IT IS LIKELY THAT ADDITIONAL REPORTS OF 
FLOODING WILL COME IN.

MORE THUNDERSTORMS WERE APPROACHING FROM WISCONSIN...AND WILL LIKELY 
CROSS OVER MANY OF THESE COUNTIES THROUGH 800 AM.  THESE STORMS WILL 
BE FAST MOVING....BUT STILL COULD DROP ANOTHER INCH OF RAIN IN SOME 
LOCATIONS.

IT IS ESTIMATED THAT SINCE THE RAIN BEGAN IN SOUTHWEST LOWER 
MICHIGAN ON MONDAY...THAT RAINFALL AMOUNTS IN THESE COUNTIES RANGE 
FROM 4 INCHES IN EATON COUNTY...TO PERHAPS 9 INCHES IN OCEANA 
COUNTY.    

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

MOST DEATHS IN FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE4 ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:23 AM EDT, 37 minutes earlier.

Area forecast discussion, May 16, 3:23 AM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
323 AM EDT THU MAY 16 2001

LATEST IR LOOPS SHOW ABUNDANT CLOUD COVER ACROSS SW LWR. MOST AREAS
HAVE FOG WITH VSBYS IN THE 1-3 MILE RANGE. THE SRN CWA IS GENERALLY
AROUND 1/4 MILE SO WILL GO WITH A DFA FOR THAT AREA THIS MORNING.

THE SHORT RANGE MODELS ARE IN FAIR AGREEMENT WRT THE SYNOPTIC
FEATURES THRU FRI NIGHT. THE ETA SHOWS THE FRONTAL BOUNDARY THAT
CURRENTLY STRETCHES FROM A LOW NEAR NEBRASKA CITY TO CENTRAL INDIANA
LIFTING NORTH IN RESPONSE TO A WAVE MOVG ACROSS THE NRN TIER OF
STATES. AS THIS HAPPENS AND IF WE CAN GET SOME SUN, WHICH GIVEN RH
TIME SECTIONS AND FCST SOUNDINGS ISN/T OUT OF THE QUESTION, WE COULD
HIT 80 ACROSS THE SRN 1/2 OF THE CWA. GUIDANCE GIVES A WIDE RANGE OF
TEMPS. WILL PROBABLY LEAN TOWARD PULLING THE BOUNDARY NORTH AND
GOING IN THE UPR HALF OF THE 70S UNDER PARTLY SUNNY SKIES. WILL ALSO
MENTION TSRA DURING THE AFTERNOON ACROSS THE SOUTH TO ACCOUNT FOR
THE INSTABILITY CREATED AS THE BOUNDARY MOVES BACK NORTH. SPC
DEPICTION OF SLIGHT RISK AREA LOOKS REASONABLE.

FOR TONIGHT...THE WAVE DRAGS A WEAK FRONT THRU. THERE DOESN/T APPEAR
TO BE A LOT OF UPR SUPPORT BUT CAPE LVLS ARE AROUND 1K J/KG ALONG
WITH A THETA-E RIDGE JUST AHEAD OF THE FRONT. SO WILL LEAVE THE LOW
CHC POP IN THERE, BUT MOVE UP THE TIMING A BIT.

FOR FRIDAY AND FRIDAY NIGHT...HIGH PRESSURE OVER THE UPR MS VALLEY
WILL BUILD INTO THE WRN LAKES AND PROVIDE FOR FOR A SUNNY DAY AND A
CLEAR NIGHT.

93

EXTENDED FORECAST
THERE ARE MANY QUESTIONS ABOUT WHAT WILL HAPPEN EARLY NEXT WEEK.
THE MRF FROM YESTERDAY AND THE AVN FROM TONIGHT CONTINUE TO BE
STRONGER AND DEEPER THAN THE ECMWF IN TERMS OF HOW MUCH DIGGING
TAKES PLACE ON THE NEXT NRN STREAM WAVE THAT MOVES INTO THE GREAT
LAKES AREA BY MONDAY.  THE MRF ENSEMBLES DO SHOW A SYSTEM BUT ALMOST
NONE OF THEM GO FOR A CLOSED 500 LOW.  THE 00Z CANADIAN IS SIMILAR
TO YESTERDAYS MRF.  ACTUALLY THE 00Z AVN IS SLOWER AND FARTHER WEST
WITH THE UPPER SYSTEM.  SINCE THERE IS SO MUCH UNCERTAINTY I WILL
LEAVE THE EXTENDED FORECAST MOSTLY THE WAY IT WAS.  IT DOES LOOK
LIKE IT WILL BE COOLER ONCE THE UPPER LOW GETS INTO THE GREAT LAKES
AREA BY TUESDAY. THERE COULD BE A SIGNIFICANT AMOUNT OF RAIN WITH
THE SYSTEM MONDAY/TUESDAY. THIS WILL HAVE TO BE WATCHED.

WDM

.GRR...DENSE FOG ADVISORY MIZ064>067-071>074
       FLOOD WARNING THRU 10 AM:
       NEWAYGO...ISABELLA...MUSKEGON...MONTCALM...GRATIOT...KENT...
       CLINTON...BARRY AND INGHAM COUNTIES.

In the hours before

Special weather statement, May 15, 11:50 PM EDT, 4 hours 10 minutes before
MIZ071>074-160410-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 PM EDT TUE MAY 15 2001

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN CANCELLED. THE WATCH IS
NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES:

IN SOUTH CENTRAL MICHIGAN
     JACKSON AND CALHOUN

IN SOUTHWEST MICHIGAN
     KALAMAZOO AND VAN BUREN

EO/RG

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:52 PM EDTFlash Flood WarningGRRClare3 hr
May 15, 10:25 PM EDTSevere Thunderstorm WarningGRREaton50 min
May 15, 11:00 PM EDTFlash Flood WarningGRRClare6 hr
May 16, 12:34 AM EDTFlash Flood WarningGRRClinton, Gratiot, Isabella, Mecosta, Montcalm, Osceola4 hr
May 16, 1:36 AM EDTFlash Flood WarningGRRBarry, Mason, Muskegon, Newaygo, Oceana3 hr
May 16, 1:52 AM EDTFlash Flood WarningGRRIngham3 hr
May 16, 6:57 AM EDTSevere Thunderstorm WarningGRRVan Buren63 min
May 16, 8:00 AM EDTSevere Thunderstorm WarningGRRKalamazoo30 min

Nearby

Flash Flood Warnings in Michigan, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.